Alert archive / Colorado / Flash Flood Warnings in 2021
Flash Flood Warning 19, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 22, 2021, 4:36 PM MDT for Eagle County, Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2021, 4:36 PM MDT (22:36 UTC)
- Expired
- Jul 22, 2021, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Eagle County, CO, Garfield County, CO
The radar
The Grand Junction radar (KGJX), 107 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121
WGUS55 KGJT 222236
FFWGJT
COC037-045-230030-
/O.NEW.KGJT.FF.W.0019.210722T2236Z-210723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
436 PM MDT Thu Jul 22 2021
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
The Grizzly Creek Fire Burn Area in...
Western Eagle County in west central Colorado...
East Central Garfield County in west central Colorado...
* Until 630 PM MDT.
* At 436 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Grizzly Creek Fire Burn Area. Flash flooding
is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Glenwood Canyon area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Grizzly
Creek Fire Burn Area.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Grizzly Creek Fire Burn Area.
* Some locations that will experience flash flooding include...
Glenwood Springs and Shoshone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Grizzly Creek Fire Burn Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3965 10722 3967 10720 3965 10713 3962 10712
3961 10714 3960 10711 3958 10708 3957 10711
3955 10714 3954 10720 3954 10724 3956 10731
3963 10729 3963 10726 3964 10725
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
NL2 follow-up statements
202
WGUS55 KGJT 230014
FFWGJT
COC037-045-230200-
/O.EXT.KGJT.FF.W.0019.000000T0000Z-210723T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
614 PM MDT Thu Jul 22 2021
The National Weather Service in Grand Junction has extended the
* Flash Flood Warning for...
The Grizzly Creek Fire Burn Area in...
Western Eagle County in west central Colorado...
East Central Garfield County in west central Colorado...
* Until 800 PM MDT.
* At 614 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Grizzly Creek Fire Burn Area. Between 1 and
1.5 inches of rain have fallen. Flash flooding is ongoing and
expected to continue.
Excessive rainfall over the burn scar will result in debris flow
moving through the Glenwood Canyon area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Grizzly
Creek Fire Burn Area.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Grizzly Creek Fire Burn Area.
* Some locations that will experience flash flooding include...
Glenwood Springs and Shoshone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Grizzly Creek Fire Burn Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3965 10722 3967 10720 3965 10713 3962 10712
3961 10714 3960 10711 3958 10708 3957 10711
3955 10714 3954 10720 3954 10724 3956 10731
3963 10729 3963 10726 3964 10725
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MDA184
WGUS75 KGJT 230158
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
758 PM MDT Thu Jul 22 2021
COC037-045-230208-
/O.EXP.KGJT.FF.W.0019.000000T0000Z-210723T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eagle CO-Garfield CO-
758 PM MDT Thu Jul 22 2021
...FLASH FLOOD WARNING FOR THE GRIZZLY CREEK FIRE BURN AREA WILL
EXPIRE AT 8 PM MDT THIS EVENING FOR WESTERN EAGLE AND EAST CENTRAL
GARFIELD COUNTIES...
The heavy rain has ended and flooding is no longer expected to pose
a threat. However, a significant amount of mud and debris which
spilled across the Colorado River has caused water to flow over the
bike path along the north bank. It's expected that the inundation of
the bike path will continue into the foreseeable future. Please
continue to heed remaining road closures.
LAT...LON 3965 10722 3967 10720 3965 10713 3962 10712
3961 10714 3960 10711 3958 10708 3957 10711
3955 10714 3954 10720 3954 10724 3956 10731
3963 10729 3963 10726 3964 10725
$$
NLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:25 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 22, 2:25 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
225 PM MDT Thu Jul 22 2021
.SHORT TERM...(Tonight through Friday night)
Issued at 225 PM MDT Thu Jul 22 2021
The center of high pressure aloft over the Four Corners today and
an upper level closed low over west TX will both shift slowly
northwest through Friday. The higher than normal precipitable
water over the region with values as high as 1.2 inches will
remain in place. Steering flow will remain weak...although pick up
some out of the east across the far south Friday. This all being
the case, there will be showers/storms lingering into the night
tonight with outflow boundaries causing breezy conditions across
the valleys, then a repeat of the same development of
showers/storms by Friday noon. Locally heavy rainfall will
continue to be a concern with greatest impacts in the San Juan
Mountains and over recent burn scars. The Flash Flood Watch in
effect through midnight tonight for the San Juan mountains has
been issued again for Friday noon to midnight.
.LONG TERM...(Saturday through Thursday)
Issued at 225 PM MDT Thu Jul 22 2021
By Saturday night, drier air working its way over the northern
periphery of the high pressure cell will begin to invade
northwestern parts of the area... northeast UT and far northern
CO... and will result in less coverage of daily showers/storms in
those areas Saturday through Monday. I-70 will be near this line
of demarcation between the drier air to the north and more humid
air to the south. To the south, surface dewpoints and precipitable
water will change little as the aforementioned upper level trough
axis migrates slowly westward. Scattered to numerous thunderstorms
with locally heavy rainfall will continue to be a concern through
the weekend and early next week.
Ensemble mean output favors the moisture associated with the
easterly wave migrating clockwise around the upper level high
pressure, while the high center shifts eastward back over the
Plains by next mid-week. That brings the higher moisture content
back over our region with an open door of continual southeasterly
to southerly fetch from the sub-tropics.
Temperatures will remain near to slightly below normal during the
day and above normal at night with the added moisture and effects
of cloud cover through the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1130 AM MDT Thu Jul 22 2021
Thunderstorms have blossomed near GUC within the last hour and
expect activity to expand over all ranges over the next two.
Storms will hung higher terrain through about 21Z before drifting
over some valleys through the evening and possibly overnight.
Highest confidence in TSRA remain over mountain TAF sites,
including TEX and ASE though VCTS is a safe bet for all TAF sites
this afternoon. VFR conditions will prevail over the next 24 hours
outside of convection. However, if a thunderstorm directly
impacts a terminal, temporary MVFR conditions are possible.
&&
.HYDROLOGY...
Issued at 225 PM MDT Thu Jul 22 2021
Monsoon flow will continue to bring heavy rain producing showers
and thunderstorms to much of eastern Utah and western Colorado
over the next 7 to 10 days. Storms will be slow moving with some
training of echoes anticipated. Burn scars will be especially
susceptible to heavy rainfall. No changes were made to the current
Flash Flood Watches which remain in effect for the San Juan
Mountains from noon today to midnight tonight and again Friday
noon to midnight. We will continue to monitor the potential for
additional highlights.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ008-010-013-
018-019.
Flash Flood Watch from Friday afternoon through Friday evening
for COZ018-019.
UT...None.
&&
SHORT TERM...BM
LONG TERM...BM
AVIATION...ERW
HYDROLOGY...BMHazardous weather outlook, Jul 22, 2:17 AM MDT, 14 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 217 AM MDT Thu Jul 22 2021 COZ001>014-017>023-UTZ022>025-027>029-231400- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 217 AM MDT Thu Jul 22 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Deep monsoonal moisture will result in another round of scattered to numerous showers and thunderstorms across the region today. Heavy rain and gusty outflow winds will accompany the strongest storms. Localized flash flooding will be possible in response to heavy rains and saturated soils. Showers will linger overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily scattered to numerous showers and thunderstorms can be expected through the weekend. Moderate to heavy rain and gusty winds will be the primary threats with storms. Localized flash flooding will be possible in response to heavy rains and saturated soils. Temperatures will trend near to slightly below normal in response to increased clouds and showers. Unsettled weather is expected into the new work week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 22, 2:23 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
223 PM MDT Thu Jul 22 2021
COZ010-222115-
Gore and Elk Mountains/Central Mountain Valleys CO-
223 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PITKIN COUNTY UNTIL
315 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Aspen, or 40 miles southeast of Glenwood Springs,
moving northwest at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Meridith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3921 10662 3914 10666 3915 10671 3928 10683
3939 10674
TIME...MOT...LOC 2022Z 155DEG 8KT 3923 10670
ERWLocal storm report, Jul 22, 3:54 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM DEBRIS FLOW 1 SSE AVON 39.64N 106.52W
07/22/2021 EAGLE CO PUBLIC
NOTTINGHAM RD WEST OF BUCK CREEK RD IN AVON
IS CLOSED DUE TO MULTIPLE MUDSLIDES IN THE
AREA DUE TO HEAVY RAIN.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:19 PM MDT | Special Weather Statement | GJT | Montrose | 41 min |
| Jul 21, 6:37 PM MDT | Areal Flood Advisory | GJT | Delta, Mesa, Montrose | 2 hr |
| Jul 22, 2:38 AM MDT | Areal Flood Advisory | GJT | Dolores | 3 hr |
| Jul 22, 1:50 PM MDT | Flash Flood Watch | GJT | Archuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 11 more | 36 hr |
| Jul 22, 2:23 PM MDT | Special Weather Statement | GJT | Pitkin | 52 min |
| Jul 22, 3:46 PM MDT | Areal Flood Advisory | GJT | Eagle | 3 hr |
| Jul 22, 4:10 PM MDT | Areal Flood Advisory | GJT | Garfield | 3 hr |
| Jul 22, 4:30 PM MDT | Flash Flood Warning | GJT | La Plata, Montezuma | 6 min |
| Jul 22, 5:07 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.